When Is It Okay or Recommended?
Individuals typically develop a physical dependence on a substance before they become addicted to it. That means the body adjusts to life with the substance in its system, and quitting abruptly could result in a painful physical reaction as the major organ systems try to readjust to life without it. Drugs that are dangerous to quit abruptly include:
Even people who take opioids, barbiturates, or benzodiazepines as prescribed can develop a dependence on them; however, they have the guidance of a doctor who will help them taper off their medication slowly. In addition, doctors typically try to prescribe highly addictive drugs like benzodiazepines for short periods of time to minimize the risk of developing dependence, according to the National Institute of Mental Health.
The problem with tapering off illegal drugs like heroin and methamphetamine is that many individuals do so without the guidance of a doctor. If they do not reduce their dosage by the correct amount gradually, their bodies could go into withdrawal, which might prompt them to use again at their once regular dose, putting them at risk of overdose. Since quitting drugs like heroin abruptly can prompt painful withdrawal symptoms but tapering is not ideal, detox facilities offer an alternative to tapering called opioid replacement therapy (ORT).
ORT is similar to tapering in that it continuously supplies the body with small amounts of substances that are similar to heroin to reduce withdrawal symptoms and cravings. For example, the National Institute on Drug Abuse (NIDA) reports that methadone, a slow-acting opioid agonist, is a popular medication for treating heroin addiction.
Once individuals who were addicted to heroin enter a stable recovery period with the help of methadone, doctors will then taper them off the methadone. According to the US Department of Veteran Affairs, individuals should taper off methadone by reducing their dosage by 20-50 percent every day until they are taking 30 mg per day. Then, they should decrease the dose by 5 mg every 3-5 days until they are taking 10 mg per day. Finally, they should decrease the dose by 2.5 mg every 3-5 days.
How Does It Affect Withdrawal?
The two main purposes of tapering off a substance are to reduce any uncomfortable withdrawal symptoms and to prevent life-threatening complications from arising. It is still possible to experience some withdrawal symptoms when tapering off a substance, but they are usually mild. The particular symptoms depend on the drug in question and the extent of the addiction. Some of the most common symptoms of withdrawal that occur during tapering off any substance include headache and anxiety.